Texas, 2012

Hail and Damaging Winds in Texas, June 16, 2012

June 16, 2012 · NWS AMA · 10 events in 4 counties and zones

Severe thunderstorms moved across the northwest and south central Texas Panhandle during the evening hours producing damaging thunderstorm wind gusts and hail. There were no reports of injuries or fatalities.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms moved across the northwest and south central Texas Panhandle during the evening hours producing damaging thunderstorm wind gusts and hail. There were no reports of injuries or fatalities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 16, 5:18 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 16, 5:18 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
618 PM CDT SAT JUN 16 2012

.AVIATION...
FOR THE 00Z TAFS...VFR CONDITIONS ARE FORECASTED FOR THE PERIOD. THE
FOCUS OF CONCERN...HOWEVER IS PRECIPITATION CHANCES THIS EVENING.
STORMS ARE SURROUNDING THE AREA AND SLOW MOVING. THE TAF SITE THAT
HAS THE BEST CHANCE TO SEE LOWER THAN VFR CONDITIONS IS GUY AS STORMS
SLOWLY MOVE IN FROM NEW MEXICO. AT THIS POINT HAVE LEFT MENTION OF TS
OR LOWERED CEILINGS OUT OF THE TAFS AS STORMS STRUGGLE TO STAY ORGANIZED...HOWEVER
WILL AMEND AS NECESSARY AND AS STORM FORMATION BECOMES MORE WELL
DEFINED. WINDS SHOULD REMAIN LIGHT AT ALL SITES THROUGH THE PERIOD
AND GENERALLY OUT OF THE SOUTH EXCEPT AT GUY WHERE WINDS WILL SWING
TO OUT OF THE NORTH OVERNIGHT.

MOULTON

&&

.PREV DISCUSSION... /ISSUED 315 PM CDT SAT JUN 16 2012/

DISCUSSION...
NO THUNDERSTORMS HAVE DEVELOPED YET ACROSS THE PANHANDLES...AS
CURRENT TEMPERATURES HAVE NOT YET REACHED CONVECTIVE TEMPERATURE
ACROSS MOST LOCATIONS.  VISIBLE SATELLITE REVEALS THAT CUMULUS IS
DEVELOPING HOWEVER.

HAVE INCREASED POPS FOR TONIGHT...WITH SCATTERED THUNDERSTORMS
FORECAST FOR ALL SECTIONS.  LOWER LEVELS ARE EXPECTED TO CONTINUE
MOISTENING...FURTHER ENHANCING INSTABILITY.  STEEPER MID-LEVEL LAPSE
RATES OVER NORTHWEST SECTIONS EXPECTED TO PROVIDE CONVECTIVE SUPPORT
TO MID-LEVEL VORTICITY MAXIMUM WHICH SHOULD TRAVERSE NORTHERN ZONES.
THUNDERSTORMS WEST AND NORTH OF FORECAST AREA MAY GENERATE OUTFLOW
BOUNDARIES WHICH WOULD ENHANCE LOW-LEVEL SUPPORT.  HEAVY RAIN WILL BE
POSSIBLE DUE TO DEEP RICH MOISTURE AND EXPECTED SLOW MOVEMENT OF
THUNDERSTORMS.

ANOTHER ROUND THUNDERSTORMS WILL BE POSSIBLE SUNDAY AFTERNOON...
MAINLY ACROSS THE SOUTHEAST HALF OF THE FORECAST AREA WHERE DEEPER
MOISTURE EXPECTED TO BE IN PLACE AHEAD OF SHORTWAVE TROF IN NORTHWEST
FLOW ALOFT.  HAVE INTRODUCED SLIGHT CHANCE OF EVENING THUNDERSTORMS
ACROSS SOUTHEAST SECTIONS..AS RESIDUAL INSTABILITY WILL BE IN PLACE
AS LOW-LEVEL JET DEVELOPS.  NO POPS IN REMAINDER OF FORECAST.  03

COCKRELL

FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED FOR THE
NEXT SEVERAL DAYS. SOUTHERLY WINDS WILL BECOME BREEZY ACROSS
EASTERN SECTIONS ON SUNDAY AND MONDAY...BUT RELATIVE HUMIDITY VALUES
ARE EXPECTED TO REMAIN ABOVE 20 PERCENT.  IN WESTERN SECTIONS...
RELATIVE HUMIDITY VALUES WILL FALL BELOW 20 PERCENT...BUT WINDS
WILL REMAIN LIGHT TO MODERATE.  03

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&
Hazardous weather outlook, Jun 16, 2:42 PM CST, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
342 PM CDT SAT JUN 16 2012

OKZ001>003-TXZ001>020-171100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
342 PM CDT SAT JUN 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THROUGH TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE PANHANDLES THROUGH
TONIGHT. SOME STORMS COULD BECOME STRONG TO SEVERE. LARGE HAIL UP TO
THE SIZE OF HALF DOLLARS AND DAMAGING WINDS UP TO 70 MPH WILL BE THE
PRIMARY HAZARDS. IN ADDITION...LOCALLY HEAVY RAIN COULD LEAD TO
FLOODING OR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

STRONG TO MARGINALLY SEVERE THUNDERSTORMS WITH LARGE HAIL AND
DAMAGING WINDS WILL BE POSSIBLE ON SUNDAY AFTERNOON AND EVENING ACROSS
MAINLY THE SOUTHEAST HALF OF THE PANHANDLES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING...AND POSSIBLY
AGAIN ON SUNDAY ACROSS THE PANHANDLES.

COCKRELL

In the hours before

Special weather statement, Jun 16, 5:40 PM CST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
640 PM CDT SAT JUN 16 2012

OKZ001-170045-
CIMARRON OK-
640 PM CDT SAT JUN 16 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 745 PM CDT FOR CIMARRON COUNTY.

AT 636 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A GROUP OF STRONG THUNDERSTORM IN NORTHWEST CIMARRON
COUNTY...MOVING NORTHEAST AT 10 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

MOULTON
Special weather statement, Jun 16, 6:58 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
758 PM CDT SAT JUN 16 2012

OKZ001-170200-
CIMARRON OK-
758 PM CDT SAT JUN 16 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 900 PM CDT FOR CIMARRON COUNTY.

AT 754 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 4 MILES NORTHWEST OF WHEELESS...OR
ABOUT 25 MILES WEST OF BOISE CITY...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

MOULTON
Special weather statement, Jun 16, 7:02 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
802 PM CDT SAT JUN 16 2012

TXZ001-006-011-170200-
DALLAM TX-HARTLEY TX-OLDHAM TX-
802 PM CDT SAT JUN 16 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 900 PM CDT FOR OLDHAM...HARTLEY AND
DALLAM COUNTIES.

AT 758 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A GROUP OF THUNDERSTORMS IN FAR EASTERN NEW
MEXICO...MOVING NORTHEAST AT 30 MPH.

THIS STORM HAS A HISTORY OF PRODUCING SMALL HAIL AND STRONG WINDS.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

MOULTON

The radar

The Amarillo radar (KAMA), 134 km away, was scanning. The volume nearest the first event began at 01:48 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Hartley

When
June 16, 7:48 PM CST to 7:50 PM CST
Where
Hartley County, 7.48 mi NW of Romero
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
35.800, -103.020

Thunderstorm Wind, Hartley

When
June 16, 8:13 PM CST to 8:15 PM CST
Where
Hartley County, (Dht)dalhart Muni Ar
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
36.020, -102.550

Thunderstorm Wind, Hartley

When
June 16, 8:21 PM CST to 8:23 PM CST
Where
Hartley County, 0.69 mi S of Dalhart
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.060, -102.520

A trained spotter reported that the thunderstorm wind gusts blew down tree limbs which were four to six inches in diameter. There were no reports of injuries or fatalities.

Thunderstorm Wind, Hartley

When
June 16, 8:23 PM CST to 8:24 PM CST
Where
Hartley County, (Dht)dalhart Muni Ar
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
36.020, -102.550

Thunderstorm Wind, Randall

When
June 16, 8:50 PM CST to 8:52 PM CST
Where
Randall County, 10.08 mi NNE of Umbarger
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
35.090, -102.050

The Office of Emergency Management for Amarillo/Potter/Randall reported that the thunderstorm wind gusts knocked off a tractor trailer off its jacks and was blown over. There were also power lines that were blown down. There were no reports of injuries or fatalities.

Thunderstorm Wind, Potter

When
June 16, 9:10 PM CST to 9:11 PM CST
Where
Potter County, 3.46 mi ENE of Bushland
Measured
59 kt (68 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.190, -102.010

Thunderstorm Wind, Randall

When
June 16, 9:12 PM CST to 9:13 PM CST
Where
Randall County, 6.14 mi NW of Timbercreek Canyon
Measured
55 kt (63 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.110, -101.900

Thunderstorm Wind, Randall

When
June 16, 9:13 PM CST to 9:14 PM CST
Where
Randall County, 2.07 mi S of Amarillo
Measured
52 kt (60 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.170, -101.820

Thunderstorm Wind, Potter

When
June 16, 9:14 PM CST to 9:15 PM CST
Where
Potter County, 1.32 mi ENE of Bushland
Measured
54 kt (62 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.190, -102.050

Thunderstorm Wind, Armstrong

When
June 16, 9:50 PM CST to 9:51 PM CST
Where
Armstrong County, 0.89 mi SE of Claude
Measured
56 kt (64 mph) estimated gust
Property damage
$250
Reported by
Department of Highways
Coordinates
35.110, -101.360

The Texas Department of Transportation reported that thunderstorm wind gusts blew down three inch diameter tree limbs from a pine tree. There were no reports of injuries or fatalities.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390414, 390415, 390418, 390420, 390425, 390422, 390421, 390424, 390423, 390426.